Acute respiratory distress syndrome, metabolic acidosis, and respiratory acidosis associated with citalopram overdose
Hawa Edriss, Marie Pfarr
We report a 53-year-old man who ingested 2400 mg of citalopram and presented to the emergency department three hours post-ingestion with altered mental status, somnolence, and a blood pressure of 67/45 mmHg. He failed to respond to three boluses of normal saline (1000 ml each) and required vasopressors. The patient developed serotonin syndrome with hyper-reflexia, rigidity, and ankle myoclonus. He had a tonic-clonic seizure in the ER requiring intravenous lorazepam and phenytoin. An ECG showed QT prolongation. Chest x-ray on presentation was normal. Within 32 hours the patient developed acute respiratory distress, hypoxemia, a wide A-a gradient, PaO2/FiO2< 200, and chest x-ray changes compatible with acute respiratory distress syndrome (ARDS). He had normal central venous pressures, normal cardiac biomarkers, normal systolic and diastolic functions on echocardiography, and no acute ST/T wave changes. His ABG showed a metabolic acidosis and a respiratory acidosis. The patient required intubation and ventilation. Citalopram has been associated with seizures and ECG abnormalities after overdoses. The respiratory complications and metabolic acidosis have been reported only a few times in the literature. We are reporting the second case of ARDS and the fifth case of metabolic acidosis due to citalopram overdose and suggest that the metabolic acidemia is explained by propionic acid. The respiratory acidosis seen in this patient has not been reported previously.
citalopram toxicity; acute respiratory distress syndrome; metabolic acidosis; propionic acid
- There are currently no refbacks.